Display Settings:

Format

Send to:

Choose Destination
We are sorry, but NCBI web applications do not support your browser and may not function properly. More information
Arch Gen Psychiatry. 1995 Sep;52(9):756-65.

Risk of tardive dyskinesia in older patients. A prospective longitudinal study of 266 outpatients.

Author information

  • 1Department of Psychiatry, University of California, San Diego, USA.

Abstract

BACKGROUND:

Neuroleptic-induced tardive dyskinesia (TD) is a major iatrogenic disorder that is more prevalent among older patients. The objective of this study was to determine the incidence of and risk factors for TD in neuroleptic-treated patients over age 45 years.

METHODS:

We studied 266 middle-aged and elderly outpatients with a median duration of 21 days of total lifetime neuroleptic exposure at study entry. Most patients were treated throughout the study with either a high-potency or a low-potency neuroleptic and maintained on relatively low doses. The patients were followed up at 1- to 3-month intervals with "blind" assessment of psychopathologic condition, clinically as well as instrumentally (ie, using electromechanical sensors with computerized data reduction, including spectral analysis) evaluated movement disorder, and global cognitive function.

RESULTS:

Cumulative incidence of TD was 26%, 52%, and 60% after 1, 2, and 3 years, respectively. The principal risk factors for TD were duration of prior neuroleptic use at baseline, cumulative amount of high-potency neuroleptics, history of alcohol abuse/dependence, borderline or minimal dyskinesia, and tremor on instrumental assessment.

CONCLUSION:

Use of higher amounts of neuroleptics, particularly high-potency ones, should be avoided in older patients, patients with alcohol abuse/dependence, or patients with a subtle movement disorder at baseline; these patients are at a higher risk of developing TD.

PMID:
7654127
[PubMed - indexed for MEDLINE]
PubMed Commons home

PubMed Commons

0 comments
How to join PubMed Commons

    Supplemental Content

    Full text links

    Icon for Silverchair Information Systems
    Loading ...
    Write to the Help Desk